Abstract

Paraquat is an effective herbicide widely used in India, but is highly toxic on human exposure. Cyclophosphamide is used as pulse therapy in combination with methylprednisolone for paraquat poisoning management. Neutropenia and thrombocytopenia are the main side effects which may occur with cyclophosphamide in cancer treatment due to bone marrow suppression. Hereby we report a rare case of cyclophosphamide-induced fatal cytopenia in a patient with paraquat poisoning. This is a case of 24 y old male who came to the emergency department of our hospital with a history of alleged consumption of 50 ml of paraquat liquid. On admission, he complained of pain and burning sensation in the throat and retrosternal region. Different treatment modalities, namely, pulse therapy with cyclophosphamide and methylprednisolone; and hemoperfusion were used to manage patient’s condition. Within few days, the patient developed severe neutropenia and thrombocytopenia. Despite several blood transfusions, the patient expired due to fatal manifestations of cytopenia.

Original languageEnglish
Pages (from-to)296-297
Number of pages2
JournalInternational Journal of Pharmacy and Pharmaceutical Sciences
Volume8
Issue number10
DOIs
Publication statusPublished - 2016

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Pharmacology
  • Pharmaceutical Science

Cite this